How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog Veterinary
Satisfied Customers: 16285
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

My dog is 25 pounds He takes a 1/4 pill of phenobarbital

Customer Question

My dog is 25 pounds He takes a 1/4 pill of phenobarbital twice a day. He also takes potassium bromide solution 250 mg / ml (dosage is 1.5 ml per day) but we gave him the solution dosage twice in 24 hours, is this fatal to our dog? Please respond ASAP!
Thank you!! Awaiting your answer
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. B. replied 1 year ago.

Hello & welcome, I am Dr. B, a licensed veterinarian & I would like to help you with your wee one today.

How long was between each dose?

When was the last dose?

Customer: replied 1 year ago.
Each dose is 12 hours apart and Domino a 25 lb Boston Terrier has been treated and monitored for this medicine for seizures over the last year and a half. The phenobarbital dose decreased to 1/4 pill am and pm and the liquid K Bromide is only given at night. My husband accidentally gave the liquid dose with both the am 1/4 pill and the liquid also with the evening 1/4 pill of phenobarbital. Domino seems pretty tired and alittle panting. Basically getting an extra K Bromide added to the daytime dose of phenobarbital. We are monitoring him closely.
Expert:  Dr. B. replied 1 year ago.

Thank you,

The good news here is that this is not a fatal dose. It is a very high one but under the emergency loading dose we use for severe cases. Therefore, we could see sedation, wobbliness, and vomiting; but this would not be considered fatal. So, the lethargy you are seeing is not unexpected. If that is all we see over the next 24 hours, then that is fine. Of course, if he becomes overly sedate, then we'd need to think about having him to his vet for IV fluids to flush this out quicker. As well, if he shows any GI upset, then you can put him on a light diet (ie rice with boiled chicken, white fish, or cottage cheese). But again, not a toxic dose but potentially a sedating one.

I hope this information is helpful.

If you need any additional information, do not hesitate to ask!

All the best,

Dr. B.

-----------------------------------------------------------------------------------------------------------------

If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need as this is how I am credited for assisting you today. Thank you! : )

Expert:  Dr. B. replied 1 year ago.
Hi,
I'm just following up on our conversation about your pet. How is everything going?
nekovet